Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 38, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2008, 7:38 AM EDT for Bamberg County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2008, 7:38 AM EDT (11:38 UTC)
- Expired
- May 10, 2008, 8:15 AM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Bamberg County, SC
The radar
The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:50 AM EDT | HAIL 0.75 | Denmark, SC | DENMARK POLICE RECEIVED REPORTS OF PENNY SIZED HAIL AT 0750 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 101138
SVRCAE
SCC009-101215-
/O.NEW.KCAE.SV.W.0038.080510T1138Z-080510T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
738 AM EDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 815 AM EDT
* AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DENMARK...AND MOVING SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL BAMBERG COUNTY AT 750 AM EDT
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE EHRHARDT
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3331 8100 3318 8080 3307 8099 3323 8121
3341 8119
TIME...MOT...LOC 1138Z 294DEG 43KT 3328 8111
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:38 AM EDT, 0 minutes earlier.
Area forecast discussion, May 10, 7:38 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 738 AM EDT SAT MAY 10 2008 .SYNOPSIS... A WEAK COLD FRONT WILL DRIFT TO THE SOUTH AND STALL OUT OVER THE AREA TONIGHT. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT SUNDAY. THEN A STRONG COLD WILL MOVE THROUGH SUNDAY EVENING. HIGH PRESSURE WILL BRING DRIER COOLER CONDITIONS MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... IN GOOD AGREEMENT WITH MODELS BRINGING WEAK COLD FRONT INTO AREA TODAY. FRONT WILL FURTHER WEAKEN AND SLOW DOWN THIS AFTERNOON. MAINLY DRY CONDITIONS NORTH PART OF CWA. BUT ENOUGH MOISTURE WITH FRONT TO INCLUDE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS JUST ABOUT ALL DAY SOUTHERN AND WESTERN PARTS OF THE CWA. WILL ISSUE UPDATE TO REFLECT THIS CHANGE AND RE-ARRANGE ZONE GROUPINGS FOR WEATHER. ANOTHER VERY WARM DAY WITH HIGHS IN THE UPPER 80S. SPC HAS CENTRAL AND SOUTHERN PARTS OF CWA IN SLIGHT RISK AREA THIS AFTERNOON AS WELL. NAM AFTERNOON CAPES 1500-2000...LIS -5...AND TOTALS 52-54. ETA BUFKIT WET BULB ZERO 9000-9500 FT. SO THREAT WILL BE THERE IF WE CAN GET THUNDERSTORMS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... LIKE MODELS INCREASING SHOWER AND THUNDERSTORM CHANCES TONIGHT AS UPPER LOW DROPS SOUTHEAST TOWARD AREA TONIGHT AND SUNDAY. A STRONG SHORT WAVE ALSO MOVES THROUGH LATE IN THE DAY SUNDAY AND SUNDAY EVENING. SYSTEM IS VERY DYNAMIC AND SPC HAS CAE CWA OUTLOOKED IN A MODERATE RISK FOR SEVERE STORMS SUNDAY. UPPER FLOW DIFLUENT AHEAD OF APPROACHING SHORT WAVE SUNDAY AND SHEAR SHOULD BE QUITE STRONG AS WELL. && .LONG TERM /MONDAY THROUGH FRIDAY/... AGREE WITH GFS SOLUTION. UPPER LOW MOVES EAST BY MONDAY AND UPPER RIDGE BEGINS TO BUILD OVER AREA MONDAY THROUGH TUESDAY NIGHT. INITIALLY COOLER MONDAY AND TUESDAY WITH HIGHS UPPER 70S TO LOWER 80S AND LOWS MONDAY NIGHT IN THE UPPER 40S. HIGH MOVES EAST BY TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WARMER TUESDAY NIGHT WITH LOWS IN THE 50S. WILL INCLUDE CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS UPPER TROUGH OUT WEST DEEPENS AND PULLS MOISTURE TO AREA ALONG WITH WARM AIR ADVECTION FROM THE SOUTH. && .AVIATION /12Z SATURDAY THROUGH THURSDAY/... FRONTAL BOUNDARY OVER CENTRAL SC WILL PUSH SOUTHWARD TO NEAR THE SAVANNAH RIVER TODAY BEFORE HEADING BACK NORTHWARD LATE TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND SOUTH OF THE BOUNDARY THROUGH THE EVENING. MODERATE TO STRONG INSTABILITY EXPECTED. MVFR TO IFR CONDITIONS POSSIBLE AT KAGS/KDNL/KOGB IN TSTMS. VFR CONDITIONS AT KCAE/KCUB. AFTER 06Z WINDS WILL BECOME MORE EASTERLY AND MVFR CEILINGS ALONG TI SHOWERS AND TSTMS TO DEVELOP ACROSS THE TAF SITES. OUTLOOK...MVFR TO IFR CONDITIONS ARE POSSIBLE SUNDAY AS WARM FRONT MOVES NORTH EARLY IN THE DAY AND COLD FRONT MOVES THROUGH LATE IN THE DAY. THUNDERSTORMS AND GUSTY WINDS ALSO POSSIBLE SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AVIATION...10
Hazardous weather outlook, May 10, 6:13 AM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 613 AM EDT SAT MAY 10 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 613 AM EDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT THE CENTRAL AND SOUTHERN MIDLANDS AS WELL AS THE CENTRAL SAVANNAH RIVER AREA TODAY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG AND NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 10, 6:36 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 AM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 2 S AUGUSTA 33.43N 82.00W
05/10/2008 E1.75 INCH RICHMOND GA AMATEUR RADIO
DON DRAWDY AUGUSTA SKYWARN OPERATOR RECEIVED REPORT OF
GOLG BALL SIZED HAIL FROM BEAVER CREEK AREA AT 630 AM.
&&
TTHLocal storm report, May 10, 6:40 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
640 AM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL AIKEN 33.54N 81.73W
05/10/2008 E0.75 INCH AIKEN SC PUBLIC
PUBLIC REPORT OF PENNY SIZED HAIL IN AIKEN AT 630 AM.
&&
TTHLocal storm report, May 10, 6:44 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
644 AM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HAIL NORTH AUGUSTA 33.52N 81.96W
05/10/2008 E0.88 INCH AIKEN SC TRAINED SPOTTER
TRAINED SPOTTER NORTH AUGUSTA REPORTED DIME TO MICKEL
SIZED HAIL COVERING THE GROUND AT 615 AM.
&&
TTHLocal storm report, May 10, 6:52 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 AM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL AIKEN 33.54N 81.73W
05/10/2008 E1.00 INCH AIKEN SC TRAINED SPOTTER
TRAINED SPOTTER FROM MOREHEAD CITY OFFICE IN NORTH
CAROLINADRVING THROUGH AIKEN AT 630 AM REPORTED ONE INCH
HAIL. REPORT RELAYED THROUGH MOREHEAD CITY OFFICE.
&&
TTHLocal storm report, May 10, 7:23 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
723 AM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0707 AM HEAVY RAIN TRENTON 33.70N 81.86W
05/10/2008 1.51 EDGEFIELD SC PUBLIC
TO 2.00 INCHES.
&&
NNNNLocal storm report, May 10, 7:23 AM EDT, 15 minutes before
aTENGCAELSRNWR08051011220805101122 026CD SCC003c0805101207 IN NORTH AUGUSTA SC, BETWEEN 6:02 AM AND 6:17 AM, HAIL THE SIZE OF QUARTERS WAS REPORTED. b NNNN
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:31 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| May 10, 5:54 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 36 min |
| May 10, 6:05 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 55 min |
| May 10, 6:35 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 17 min |
| May 10, 7:11 AM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 34 min |
| May 10, 8:26 AM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 19 min |
| May 10, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 56 min |
| May 10, 4:45 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 60 min |
| May 10, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 52 min |
| May 10, 6:49 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.